Alert archive / Pennsylvania / Flash Flood Warnings in 2000

Flash Flood Warning 57, NWS Pittsburgh, PA

August 7, 2000Allegheny County, Westmoreland County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Aug 7, 2000, 1:27 AM EDT for Allegheny County, Westmoreland County, Pennsylvania. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 7, 2000, 1:27 AM EDT (05:27 UTC)
Expired
Aug 7, 2000, 5:30 AM EDT
In force
4 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

Counties Allegheny County, PA, Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 45 km from the middle of the area, began a volume at 05:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 5.5 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2000-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2398 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2000-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 272 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2398 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
723 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
272 m²/s²
0-3 km storm-relative helicity
361 m²/s²
Significant tornado parameter
3.8
Supercell composite
24.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 070529
FFWPBZ
PAC003-129-070930-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
127 AM EDT MON AUG 7 2000

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ALLEGHENY COUNTY IN PENNSYLVANIA
  WESTMORELAND COUNTY IN PENNSYLVANIA

* UNTIL 530 AM EDT

* NATIONAL WEATHER SERVICE RADAR INDICATED ANOTHER AREA OF HEAVY
  RAIN THAT WILL MOVE ACROSS LOCATIONS THAT HAVE ALREADY
  EXPERIENCED FLOODING. ADDITIONAL RAINFALL OF 1 TO 2 INCHES
  IS POSSIBLE WITH THESE STORMS.

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTHs MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

.END

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 9:50 PM EDT, 3 hours 37 minutes earlier.

Area forecast discussion, Aug 6, 9:50 PM EDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
950 PM EDT SUN AUG 6 2000

MCS CONTS TO PUSH QUICKLY ACRS NRN INDIANA...WITH CONVECTION FIRING
OUT TO EAST AHEAD OF SYSTEM ALONG THETA-E RIDGE OVR EXTRM NRN OH.
DISCUSSED SITUATION WITH SPC...WL GO WITH WATCH TO COVER CWA XTNDG
DOWN TO MASON-DIXON LINE.  IN ADDITION...WITH SVRL COUNTIES OVR SERN
CWA HAVING EXPERIENCED SIGNIFICANT FLASH FLOODING EARLIER...WL CONT
WITH FFA FOR CWA.

FOR RIVERS...WITH YOUGH RIVER AT CONNELLSVILLE ABOVE FLOOD STAGE WL
CONT WITH FLW THRU TONIGHT.

STRAGER

.PBZ...
MD...FLASH FLOOD WATCH UNTIL 400 AM EDT MONDAY FOR ZONE MDZ001.

OH...FLASH FLOOD WATCH UNTIL 400 AM EDT MONDAY FOR ZONES
OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.

SEVERE THUNDERSTORM WATCH UNTIL 300 AM EDT MONDAY FOR ZONES
OHZ039>059...OHZ068>069.

PA...FLASH FLOOD WATCH UNTIL 400 AM EDT MONDAY FOR ZONES
PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032.

SEVERE THUNDERSTORM WATCH UNTIL 300 AM EDT MONDAY FOR ZONES
PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032.

RECREATIONAL BOATING ADVISORY UNTIL 1100 AM EDT MONDAY FOR ZONE
PAZ021.

WV...FLASH FLOOD WATCH UNTIL 400 AM EDT MONDAY FOR ZONES
WVZ001>004...WVZ012...WVZ021>023...WVZ041.

SEVERE THUNDERSTORM WATCH UNTIL 300 AM EDT MONDAY FOR ZONES
WVZ001>004.

In the hours before

Local storm report, Aug 6, 10:59 PM EDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1059 PM EDT SUN AUG 06 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1010 PM    BURGETTSTOWN              PA   WIND DAMAGE
08/06/00   WASHINGTON                     TREE DOWN NEAR
                                          BURGETTSTOWN

1040 PM    MT LEBANON                PA   FLOODING
08/06/00   ALLEGHENY                      ROADWAY FLOODING

1050 PM    CARNEGIE                  PA   FLOODING
08/06/00   ALLEGHENY                      STREET AND ROADWAYS
                                          FLOODING

1053 PM    CASTLE SHANNON            PA   WIND DAMAGE
08/06/00   ALLEGHENY                      TREES AND POWER LINES DOWN

1057 PM    BRENTWOOD                 PA   FLOODING
08/06/00   ALLEGHENY  e                    CARS UNDERWATER NEAR
                                          INTERSECTION OF ROUTES 51
                                          AND 88
Local storm report, Aug 6, 11:22 PM EDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1122 PM EDT SUN AUG 06 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1055 PM    TRAFFORD                  PA   WIND DAMAGE
08/06/00   WESTMORELAND                   POWER LINES AND TREES
                                          BLOWN DOWN

1114 PM    JEANETTE                  PA   FLOODING
08/06/00   WESTMORELAND                   STREET FLOODING
Local storm report, Aug 6, 11:41 PM EDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1141 PM EDT SUN AUG 06 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1010 PM    BURGETTSTOWN              PA   WIND DAMAGE
08/06/00   WASHINGTON                     TREE DOWN NEAR
                                          BURGETTSTOWN

1040 PM    MT LEBANON                PA   FLOODING
08/06/00   ALLEGHENY                      ROADWAY FLOODING

1050 PM    CARNEGIE                  PA   FLOODING
08/06/00   ALLEGHENY                      STREET AND ROADWAYS
                                          FLOODING

1053 PM    CASTLE SHANNON            PA   WIND DAMAGE
08/06/00   ALLEGHENY                      TREES AND POWER LINES DOWN

1055 PM    TRAFFORD                  PA   WIND DAMAGE
08/06/00   WESTMORELAND                   POWER LINES AND TREES
                                          BLOWN DOWN

1057 PM    BRENTWOOD                 PA   FLOODING
08/06/00   ALLEGHENY                      CARS UNDERWATER NEAR
                                          INTERSECTION OF ROUTES 51
                                          AND 88

1114 PM    JEANETTE                  PA   FLOODING
08/06/00   WESTMORELAND                   STREET FLOODING

1138 PM    PRESTO                    PA   FLOODING
08/06/00   ALLEGHENY                      NUMEROUS HOMES FLOODED AND
                                          PEOPLE STRANDED IN THEIR
                                          HOMES.
Special weather statement, Aug 6, 11:55 PM EDT, 1 hour 32 minutes before
OHZ040-041-050-PAZ007-008-013-014-020-021-WVZ001-070445-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1155 PM EDT SUN AUG 6 2000

...THUNDERSTORM UPDATE...
A LINE OF FAST MOVING THUNDERSTORMS WITH POTENTIALLY DAMAGING WIND
GUSTS...SOME HAIL...AND LOTS OF LIGHTNING...BRIEFLY HEAVY DOWNPOURS
WILL BE MOVING THROUGH SALEM...EAST LIVERPOOL...AND STEUBENVILLE
OHIO AND WEIRTON WEST VIRGINIA BY 1215 AM. THE STORMS WILL MOVE
THROUGH MERCER...NEW CASTLE...AND BEAVER BY 1230 AM...AND PITTSBURGH
AND OTHER COMMUNITIES ALONG INTERSTATE 79 BY 1245 AM. THE STORMS CAN
AFFECT BUTLER AND MONROEVILLE SHORTLY AFTER 100 AM. RAIN AMOUNTS CAN
GO OVER AN INCH AND CAUSE NEW FLOODING IN AREAS HIT EARLIER BY HEAVY
RAIN AND FLOODING.

GIORDANO
Local storm report, Aug 7, 12:51 AM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1251 AM EDT MON AUG 07 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1243 AM    CARROLLTON                OH   WIND DAMAGE
08/07/00   CARROLL                        TREES DOWN COUNTY WIDE.

1244 AM    NEW PHILADELPHIA          OH   WIND DAMAGE
08/07/00   TUSCARAWAS                     TREES DOWN COUNTY WIDE.

1246 AM    DENNISON                  OH   WIND DAMAGE
08/07/00   TUSCARAWAS                     TREES DOWN.

1247 AM    SALEM                     OH   WIND DAMAGE
08/07/00   COLUMBIOANA                     TREES/POWER LINES
                                          DOWN...COUNTY WIDE.
Local storm report, Aug 7, 12:51 AM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT---CORRECTED TIME---
NATIONAL WEATHER SERVICE PITTSBURGH PA
1251 AM EDT MON AUG 07 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1233 AM    CARROLLTON                OH   WIND DAMAGE
08/07/00   CARROLL                        TREES DOWN COUNTY WIDE.

1234 AM    NEW PHILADELPHIA          OH   WIND DAMAGE
08/07/00   TUSCARAWAS                     TREES DOWN COUNTY WIDE.

1236 AM    DENNISON                  OH   WIND DAMAGE
08/07/00   TUSCARAWAS                     TREES DOWN.

1237 AM    SALEM                     OH   WIND DAMAGE         X
08/07/00   COLUMBIANA                     TREES/POWER LINES
                                          DOWN...COUNTY WIDE.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 10:03 PM EDTSevere Thunderstorm WarningPBZWashington42 min
Aug 6, 10:05 PM EDTSevere Thunderstorm WarningPBZArmstrong55 min
Aug 6, 10:11 PM EDTSevere Thunderstorm WarningPBZAllegheny64 min
Aug 6, 10:28 PM EDTFlash Flood WarningPBZAllegheny4 hr
Aug 6, 10:37 PM EDTSevere Thunderstorm WarningPBZWestmoreland53 min
Aug 6, 10:39 PM EDTFlash Flood WarningPBZWestmoreland3 hr
Aug 7, 12:09 AM EDTSevere Thunderstorm WarningPBZBeaver66 min
Aug 7, 12:09 AM EDTSevere Thunderstorm WarningPBZLawrence66 min
Aug 7, 12:16 AM EDTSevere Thunderstorm WarningPBZMercer59 min
Aug 7, 12:36 AM EDTSevere Thunderstorm WarningPBZAllegheny, Butler54 min
Aug 7, 1:30 AM EDTFlash Flood WarningPBZWashington4 hr
Aug 7, 5:09 AM EDTFlash Flood WarningPBZAllegheny, Washington, Westmoreland3 hr
Aug 7, 7:58 AM EDTFlash Flood WarningPBZAllegheny3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.